West Virginia, 2003

Flash Flood in West Virginia, August 7, 2003

August 7, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with very heavy rainfall moved through Hardy County during the afternoon of the 7th. The heavy downpours caused Route 259 to flood in Baker.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall moved through Hardy County during the afternoon of the 7th. The heavy downpours caused Route 259 to flood in Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:37 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 9:37 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 AM EDT THU AUG 7 2003

UPDATE SENT OUT TO RAISE POPS ESPECIALLY IN THE SE PER LATEST RDR
TRENDS AND TO CUT DOWN IN TEMPS DUE TO EXTENIVE CLOUD CVR AND
PRECIP. HIGHS TODAY WILL STRUGGLE TO HIT 80 IN MANY PLACES.

ROSA

PREVIOUS AFD...

.SHORT TERM...TODAY AND TNGT...
UNSETTLED WX TO CONT. SW TROF IN THE GTLKS SHARPENS LARGER AMPLITUDE
MID ATL TROF TODAY. DYNAMICS FAVORABLE FOR MORE WIDESPREAD PCPN
TODAY THAN PREV DAYS. MUCH OF THE AREA EAST OF THE MTNS COMES UNDER
THE INFLUENCE OF A COUPLED JET STRUCTURE TODAY STGLY ENHANCING VERT
MOTIONS. AREAS TO THE W UNDER A DECENT DEFORMATION ZN.

ALL IN ALL...LKLY POPS AREAWIDE...LASTING INTO THE EVE HRS. PWATS
STEADILY CLIMB THRUT THE DAY...APCHG 2 IN BY EVE. WL MENTION HVY
RAFL IN ZNS. SHEAR NOT IMPRESSIVE TODAY AND INSOLATION WL BE
LIMITED...SO SVR NOT ANTICIPATED.

VSBYS CONT TO BE A PROB IN SOME LOCS...AND WL MENTION PTCHY FG THIS
MORN.

AS BEST JET DYNAMICS LIFT TO THE NE THIS EVE...WL START DROPPING
POPS DOWN OVNGT TNGT. KEPT A FAIR AMT OF CLD CVR AS MOISTURE WL BE
SLOW TO MOVE AWAY.

MANNING

IN THE EXTENDED...PERSISTANCE. HIGHS IN THE LOWER TO MID 80S PARTLY
TO MOSTLY CLOUDY WITH SCATTERED TSTMS. 500MB TROF FIRST SHARPENS
THIS WEEK THEN WEAKENS A BIT NEXT WEEK. BUT IT REMAINS OVER THE
GREAT LAKES AND THE OHIO VALLY. STILL LOOKS LIKE TODAY AND FRI WILL
FEATURE THE MOST WIDESPRD TSTMS THEN LESS ON SAT AND LESS AGAIN ON
SUN AS THE TROF WEAKENS.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 7, 10:26 AM EST, 3 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE TODAY WITH THE STRONGEST SHOWERS AND
THUNDERSTORMS. SOME ISOLATED FLOODING IS POSSIBLE AREAS WEST OF THE
BLUE RIDGE WITH ANY SLOW MOVING THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardy

When
August 7, 1:45 PM EST to 2:45 PM EST
Where
Hardy County, Baker
Reported by
NEWSPAPER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Route 259 was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335797.